Skip to main content

Fast Domino Tileability

Abstract

Domino tileability is a classical problem in Discrete Geometry, famously solved by Thurston for simply connected regions in nearly linear time in the area. In this paper, we improve upon Thurston’s height function approach to a nearly linear time in the perimeter.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6

References

  1. Beauquier, D., Nivat, M., Rémila, É., Robson, M.: Tiling figures of the plane with two bars. Comput. Geom. 5, 1–25 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  2. Berger, R.: The undecidability of the domino problem. Mem. Am. Math. Soc. 66, 72 (1966)

    MathSciNet  MATH  Google Scholar 

  3. Bodini, O., Fernique, T., Rémila, É.: A characterization of flip-accessibility for rhombus tilings of the whole plane. Inform. Comput. 206, 1065–1073 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  4. Chaboud, T.: Domino tiling in planar graphs with regular and bipartite dual. Theor. Comput. Sci. 159, 137–142 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  5. Conway, J.H., Lagarias, J.C.: Tilings with polyominoes and combinatorial group theory. J. Comb. Theory Ser. A 53, 183–208 (1990)

    MathSciNet  Article  MATH  Google Scholar 

  6. Edelsbrunner, H., Guibas, L.J., Stolfi, J.: Optimal point location in a monotone subdivision. SIAM J. Comput. 15, 317–340 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  7. Fournier, J.C.: Pavage des figures planes sans trous par des dominos (in French). Theor. Comput. Sci. 159, 105–128 (1996)

    MathSciNet  Article  Google Scholar 

  8. Garey, M., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman, San Francisco (1979)

    MATH  Google Scholar 

  9. Goldreich, O.: Property testing in massive graphs. In: Abello, J., Pardalos, P.M., Resende, M. (eds.) Handbook of Massive Data Sets, pp. 123–147. Kluwer Academic Publishers, Dordrecht (2002)

    Chapter  Google Scholar 

  10. Golomb, S.: Polyominoes. Scribners, New York (1965)

    MATH  Google Scholar 

  11. Hopcroft, J.E., Karp, R.M.: An \(n^{5/2}\) algorithm for maximum matchings in bipartite graphs. SIAM J. Comput. 2, 225–231 (1973)

    MathSciNet  Article  MATH  Google Scholar 

  12. Ito, K.: Domino tilings on orientable surfaces. J. Comb. Theory Ser. A 84, 1–8 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  13. Kenyon, C., Kenyon, R.: Tiling a polygon with rectangles. In: Proceedings of 33rd FOCS, Pittsburgh, PA, pp. 610–619 (1992)

  14. Kenyon, R.: The planar dimer model with boundary: a survey. In: Baake, M., Moody, R. (eds.) Directions in Mathematical Quasicrystals, pp. 307–328. American Mathematical Society, Providence, RI (2000)

    Google Scholar 

  15. Kenyon, R.: An introduction to the dimer model. In: ICTP Lecture Notes Series XVII. ICTP, Trieste (2004)

  16. Kenyon, R.: Lectures on Dimers. arXiv preprint http://arxiv.org/abs/0910.3129 (2009)

  17. Korn, M.: Geometric and algebraic properties of polyomino tilings. MIT Ph.D. thesis (2004). http://dspace.mit.edu/handle/1721.1/16628

  18. Linde, J., Moore, C., Nordahl, M.G.: An \(n\)-dimensional generalization of the rhombus tiling. In: Proceedings on discrete models: combinatorics, computation, and geometry, pp. 23–42. MIMD, Paris (2001)

  19. Levin, L.: Universal sorting problems. Probl. Inf. Transm. 9, 265–266 (1973)

    Google Scholar 

  20. Lovász, L., Plummer, M.D.: Matching Theory. American Mathematical Society, Providence, RI (2009)

    Book  MATH  Google Scholar 

  21. Luby, M., Randall, D., Sinclair, A.: Markov chain algorithms for planar lattice structures. SIAM J. Comput. 31, 167–192 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  22. Miller, G.L., Naor, J.: Flow in planar graphs with multiple sources and sinks. SIAM J. Comput. 24, 1002–1017 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  23. Moore, C., Robson, J.M.: Hard tiling problems with simple tiles. Discrete Comput. Geom. 26, 573–590 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  24. Mozes, S., Wulff-Nilsen, C.: Shortest paths in planar graphs with real lengths in \(O(n\log ^2n/\log \log n)\) time. In: Proceedings of 18th ESA, pp. 206–217. Springer, Berlin (2010)

  25. Pak, I.: Tile invariants: new horizons. Theor. Comput. Sci. 303, 303–331 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  26. Pak, I., Yang, J.: Tiling simply connected regions with rectangles. J. Comb. Theory Ser. A 120, 1804–1816 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  27. Pak, I., Yang, J.: The complexity of generalized domino tilings. Electron. J. Comb. 20(4), 12–23 (2013)

    MathSciNet  MATH  Google Scholar 

  28. Rémila, É.: Tiling groups: new applications in the triangular lattice. Discrete Comput. Geom. 20, 189–204 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  29. Rémila, É.: Tiling a polygon with two kinds of rectangles. Discrete Comput. Geom. 34, 313–330 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  30. Rubinfeld, R., Shapira, A.: Sublinear time algorithms. SIAM J. Discrete Math. 25, 1562–1588 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  31. Saldanha, N.C., Tomei, C., Casarin, M.A., Romualdo, D.: Spaces of domino tilings. Discrete Comput. Geom. 14, 207–233 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  32. Tassy, M.: Tiling by bars. Ph.D. Thesis, Brown University, Providence, RI (2014)

  33. Thiant, N.: An \(O(n\log n)\)-algorithm for finding a domino tiling of a plane picture whose number of holes is bounded. Theor. Comput. Sci. 303, 353–374 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  34. Thurston, W.P.: Conway’s tiling groups. Am. Math. Mon. 97, 757–773 (1990)

    MathSciNet  Article  MATH  Google Scholar 

  35. Valiant, L.G.: The complexity of enumeration and reliability problems. SIAM J. Comput. 8, 410–421 (1979)

    MathSciNet  Article  MATH  Google Scholar 

  36. Valiant, L.G.: Completeness classes in algebra. In: Proceedings of 11th STOC, pp. 249–261. ACM, New York (1979)

  37. van Emde Boas, P.: The convenience of tilings. In: Sorbi, A. (ed.) Complexity, Logic, and Recursion Theory, pp. 331–363. Dekker, New York (1997)

    Google Scholar 

Download references

Acknowledgments

We are very grateful to Scott Garrabrant and Yahav Nussbaum for interesting discussions and helpful remarks. The first author was partially supported by the NSF.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Adam Sheffer.

Additional information

Editor in Charge: János Pach

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Pak, I., Sheffer, A. & Tassy, M. Fast Domino Tileability. Discrete Comput Geom 56, 377–394 (2016). https://doi.org/10.1007/s00454-016-9807-1

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00454-016-9807-1

Keywords

  • Tileability
  • Height function
  • Domino tiling
  • Lozenge tiling